By Patrice Wendling
Aug. 13, 2018 -- European and U.S. health officials are expanding their recall of valsartan after the potentially cancer-causing substance N-nitrosodimethylamine (NDMA) was found in some medications made by a second Chinese drugmaker and by a drugmaker in India.
More than 20 European countries, Canada, and the United States have recalled valsartan medications in recent weeks after NDMA was discovered in the drugs’ ingredients manufactured by Zhejiang Huahai Pharmaceuticals of Linhai, China.
The second Chinese drugmaker is Zhejiang Tianyu Pharmaceuticals of Taizhou, China.
A list of medicines containing valsartan from Zhejiang Tianyu will be available from national drug agencies.
The European Medicines Agency, similar to the FDA in the U.S., said it is working with international partners to review the impact of the NDMA found in valsartan from Zhejiang Tianyu, but "there is no immediate risk to patients."
The FDA announced recalls last week of some valsartan-containing products manufactured by Hetero Labs Limited, in India, labeled as Camber Pharmaceuticals, after they were also found to contain NDMA.
Tests on the samples from the Indian lab showed lower amounts of NDMA than those from Zhejiang, the FDA says.
The FDA has also contacted other manufacturers of valsartan ingredients to find out if the way they make the ingredients could help form NDMA and is working with them to ensure NDMA is not present in future products.
The FDA and other health officials believe the presence of NDMA in the widely used heart drug is related to changes in the way the active ingredient was manufactured by Zhejiang Huahai.
Although not all Camber valsartan products distributed in the United States are being recalled, the FDA said recalled valsartan products labeled as Camber may be repackaged by other companies.
The FDA will give future updates on the new recall. It maintains an updated list of valsartan products under recall and a list of valsartan products not under recall.
Valsartan is used to treat hypertension and heart failure.